Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Dodge City, KS

May 16, 1997Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1997, 7:25 PM CDT for Ford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1997, 7:25 PM CDT (00:25 UTC)
Expired
May 16, 1997, 8:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:28 PM CDTHail 1Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr
May 16, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 170025 RRA
SVRDDC
KSC057-170115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT FRI MAY 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 815 PM CDT
 
* THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

* AT 723 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES WEST OF BLOOM MOVING SOUTH AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

RUTHI/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:09 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 16, 4:09 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT FRI MAY 16 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTMS...

18Z SFC ANALYSIS INDICATED DRY LINE ACROSS EXTREME WESTERN KANSAS FROM
JUST SOUTHEAST OF GLD TO NEAR SYRACUSE. AT 20Z IR AND VISIBLE SATELLITE
INDICATING STORMS BEGINNING TO FIRE JUST ALONG DRY LINE FROM NEAR
HYS...WAKEENEY SOUTHWEST TO LIBERAL. WATCHBOX HAS JUST BEEN ISSUED FOR
MUCH OF CWA AS EXPECTING ACTIVITY TO CONTINUE DEVELOPING AND MOVING
SOUTHEAST AS DRY LINE MOVES EAST. HAD 20-30 POP GOING THIS EVENING ALL
AREAS WITH MENTION OF SEVERE. EXPECTING ACTIVITY TO DIE LATER THIS
EVENING WITH LOSS OF HEATING AND NVA MOVING IN FOR MUCH OF THE NIGHT.
PRETTY MUCH STUCK CLOSE TO GUIDANCE ON TEMPS TONIGHT AS THEY WERE IN
BALLPARK LAST NIGHT AND SAW NO GLARING ERROR IN THEM.

SATURDAY...EXPECTING ANOTHER ROUND OF TSRA...POSSIBLE SEVERE...LATE
AFTERNOON AND NIGHT AS BETTER S/W MOVES OVER CWA IN THE AFTERNOON AND
EVENING WITH REASTABLISHMENT OF DRY TROUGH ACROSS EXTREME WESTERN
KANSAS. KEPT A POP IN AT NIGHT THINKING THAT A 2ND S/W WILL SUPPORT A
SLIGHT EAST MOVEMENT OF DRY LINE THROUGH THE NIGHT. MODELS NOT TERRIBLY
DIFFERENT IN THIS SFC SCENARIO BUT DID PREFER SLIGHTLY SLOWER ETA.
WITH DECENT SFC LOW DEVELOPING ACROSS NRN KS WENT ABOVE GUIDANCE ON
TEMPS AT NIGHT. FOR TEMPS DURING DAY KEPT A RANGE FROM JUST BELOW
GUIDANCE TO JUST ABOVE BASED ON TEMPS ATTM.

SUNDAY...CONTINUED A 30 POP TSRA AS DRY TROUGH STILL IN CWA WITH DECENT
INSTABILITY...ESPECIALLY EAST. GUIDANCE TEMPS ARE IN BALLPARK.
EXPECTING BREEZY CONDITIONS WITH DEPARTING SFC LOW.

.DDC...NONE.

DDC 056/087 058/086 052 323
GCK 055/087 057/086 051 323
EHA 057/089 05v9/086 054 323
LBL 056/088 057/086 052 323
HYS 055/088 057/086 052 323
P28 059/088 061/088 055 323

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:22 PM CDTSevere Thunderstorm WarningDDCGray33 min
May 16, 7:34 PM CDTSevere Thunderstorm WarningDDCClark, Meade61 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningDDCMeade63 min
May 17, 3:55 PM CDTSevere Thunderstorm WarningDDCRush30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.